Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 70, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2013, 6:42 PM PDT for Inyo County, San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2013, 6:42 PM PDT (01:42 UTC)
- Expired
- Sep 8, 2013, 7:30 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 85 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523 WUUS55 KVEF 090142 SVRVEF CAC027-071-090230- /O.NEW.KVEF.SV.W.0070.130909T0142Z-130909T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 642 PM PDT SUN SEP 8 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... EXTREME NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 730 PM PDT. * AT 640 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF TRONA...OR 27 MILES NORTHEAST OF RIDGECREST...AND WAS MOVING SOUTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... TRONA WILDROSE ROAD FROM THE SOUTH END OF THE PANAMINT VALLEY TO TRONA. THIS ALSO INCLUDES THE COMMUNITY OF TRONA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3568 11721 3575 11757 3606 11744 3603 11723 TIME...MOT...LOC 0141Z 010DEG 8KT 3593 11736 $$ STACHELSKI
2 follow-up statements
883 WWUS55 KVEF 090206 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 706 PM PDT SUN SEP 8 2013 CAC027-071-090230- /O.CON.KVEF.SV.W.0070.000000T0000Z-130909T0230Z/ SAN BERNARDINO CA-INYO CA- 706 PM PDT SUN SEP 8 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR SOUTH CENTRAL INYO AND EXTREME NORTHWESTERN SAN BERNARDINO COUNTIES... AT 701 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF TRONA...OR 23 MILES NORTHEAST OF RIDGECREST...AND WAS MOVING SOUTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... TRONA AND SEARLES VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3568 11721 3575 11757 3606 11744 3603 11723 TIME...MOT...LOC 0205Z 006DEG 8KT 3585 11736 $$ CJS
343 WWUS55 KVEF 090227 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 727 PM PDT SUN SEP 8 2013 CAC027-071-090236- /O.EXP.KVEF.SV.W.0070.000000T0000Z-130909T0230Z/ SAN BERNARDINO CA-INYO CA- 727 PM PDT SUN SEP 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL INYO AND EXTREME NORTHWESTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 730 PM PDT... THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE LEVEL WINDS OR HAIL. LAT...LON 3568 11721 3575 11757 3606 11744 3603 11723 TIME...MOT...LOC 0226Z 006DEG 8KT 3581 11728 $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:50 PM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 8, 3:50 PM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 350 PM PDT SUN SEP 8 2013 .SYNOPSIS....MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK FOR A CHANCE OF SHOWERS AND THUNDERSTORMS AND VARYING AMOUNTS OF CLOUD COVER. A DRYING TREND IS IN SIGHT FOR THE SECOND HALF OF THE WEEK WHICH COULD LAST INTO NEXT WEEKEND. BELOW NORMAL TEMPERATURES ARE FORECAST THROUGH WEDNESDAY THEN WARMING BACK TO NEAR OR SLIGHTLY ABOVE NORMAL. && .SHORT TERM...THROUGH MONDAY NIGHT...A CLOSED UPPER LOW CONTINUED TO CIRCULATE OVER SOUTHERN CALIFORNIA AND CLOUD COVER CLEARED CONSIDERABLY OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA DURING THE LATE MORNING AND EARLY AFTERNOON. THE MOST SUSTAINED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A CONVERGENCE AXIS EXTENDING FROM NORTH OF BAKER TO THE AREA HIGHWAY 95. ELSEWHERE STORMS HAVE BEEN FAIRLY SHORT LIVED AND THIS TREND SHOULD CONTINUE INTO THE EVENING. THE FLASH FLOOD WATCH FOR MOHAVE COUNTY WAS CANCELLED ACCORDINGLY. THE UPPER LOW IS EXPECTED TO SHIFT SLOWLY OVER SOUTHERN NEVADA TONIGHT AND REMAIN PARKED OVERHEAD THROUGH MONDAY EVENING. THIS WILL CONTINUE TO CIRCULATE THE AVAILABLE MOISTURE AND PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A COMBINATION OF SURFACE HEATING AND LIMITED DYNAMIC SUPPORT FROM THE WEAK LOW. CLOUD COVER SHOULD BE LESS EXTENSIVE MONDAY MORNING ALLOWING FOR MORE SURFACE HEATING SO CONVECTION WILL GET A LITTLE EARLIER START. LITTLE CHANGE WAS NEEDED TO THE INHERITED GRIDS EXCEPT TO LOWER TEMPERATURES. && .LONG TERM...TUESDAY THROUGH SUNDAY NIGHT. MOISTURE STILL REMAINS IN PLACE ON TUESDAY AND WE SHOULD STILL HAVE THE MID/UPPER LEVEL LOW PRESENTLY OVER SOCAL AROUND. SO ONCE AGAIN SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA MAINLY EAST OF WHERE THE CENTER OF THE LOW IS AT. THE LATEST MODELS STILL SHOW SOME DIFFERENCES IN WHERE THEY PLACE THE LOW WHICH PRESENTS SOME UNCERTAINTY AS TO JUST HOW ACTIVE PORTIONS OF THE AREA WILL BE ESPECIALLY IN THE WEST. IF THE LOW HEADS FURTHER EAST ON TUESDAY THAN THE COLORADO RIVER, DRIER AND STABLE AIR MAY HOLD DOWN CONVECTION ALTOGETHER IN THE WESTERN PORTIONS OF THE AREA. AT THIS TIME WE HAVE KEPT THE GREATEST POPS IN THE MOHAVE COUNTY WITH CHANCES DECREASING THE FURTHER WEST YOU GO. PWATS ARE FORECAST TO BE BETWEEN 0.5 INCHES AND 1.2 INCHES ACROSS THE AREA. THE STEERING FLOW IS SHOWN BY THE GFS TO BE MORE WESTERLY WHILE THE ECMWF SHOWS MORE OF A NORTHERLY COMPONENT BUT BOTH ARE 10 KTS OR LESS. SO GIVEN THE SLOWER MOVEMENT OF STORMS, WE MAY STILL SEE A FEW PLACES AT RISK FOR FLASH FLOODING. FROM WEDNESDAY INTO THURSDAY, THE MODELS ALL HANDLE HOW QUICK THE UPPER LOW EXITS AND WHERE THEY PLACE IT. SOME RUNS HAVE HAD IT NEAR ELY WHILE OTHERS KEEP IT NEAR SOUTHERN NEVADA OR NORTHWEST ARIZONA. IN GENERAL WE KEPT POPS GREATEST IN MOHAVE AND LINCOLN COUNTIES AND HAVE THEM LOWEST IN THE WEST. THE MAIN ISSUE WEDNESDAY IS JUST HOW MUCH CONVECTION MAY DEVELOP ON THE BACK SIDE OF THE LOW DURING THE MORNING, AFTERNOON AND EARLY EVENING HOURS. BY WEDNESDAY NIGHT AS THE LOW STARTS TO HEAD FURTHER INLAND, DRIER AND MORE STABLE AIR IS SHOWN TO START SPREADING EAST ACROSS THE AREA. THIS SHOULD BRING AN END TO SHOWERS AND THUNDERSTORMS IN THE WEST, BUT FURTHER EAST WHERE MOISTURE AND INSTABILITY LINGER AS DOES THE MID/UPPER LEVEL LOW, WE HAVE LEFT IN THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS DEVELOPING. FURTHER DRYING SHOULD TAKE PLACE FRIDAY INTO NEXT WEEKEND, AND IF WE SEE ANY ACTIVITY IT SHOULD MAINLY BE IN THE AFTERNOON AND EARLY EVENING ACROSS MOHAVE AND EASTERN LINCOLN COUNTIES. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY AND WEDNESDAY THEN WARM UP THROUGH NEXT WEEKEND AS SUNNIER CONDITIONS RETURN. BIAS-CORRECTED SREF, ECMWF AND MOS GUIDANCE WERE USED FOR TEMPS AND BLENDED WITH CONTINUITY. THE ONLY REAL CHANGES WERE TO ADJUST HIGH TEMPS DOWN A LITTLE ON TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS ARE EXPECTED THROUGH THIS EVENING AND WINDS ARE EXPECTED TO REMAIN LIGHT MONDAY. ISOLATED THUNDERSTORMS WILL DIMINISH OVER THE MOUNTAINS WEST AND SOUTHWEST OF THE TERMINAL BY EARLY EVENING. GENERALLY SCATTERED CLOUDS WITH BASES AROUND 9-12KFT CAN BE EXPECTED THROUGH MONDAY WITH THUNDERSTORMS DEVELOPING OVER THE SPRING MOUNTAINS AGAIN MONDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS AROUND THE REGION WILL DIMINISH THIS EVENING THEN REDEVELOP MONDAY AFTERNOON. PREVAILING WINDS OUTSIDE OF STORM INFLUENCES SHOULD GENERALLY REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY AND ESMERALDA COUNTY WHERE SOUTH WINDS COULD GUST UP TO 25 KTS AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 8, 3:24 AM PDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 324 AM PDT SUN SEP 8 2013 AZZ001-003-090700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 324 AM MST SUN SEP 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN IS THE MAIN THREAT...AND A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED THIS AFTERNOON AND EVENING. AZZ002-036-CAZ519>527-NVZ014>022-090700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 324 AM PDT SUN SEP 8 2013 /324 AM MST SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TODAY...AND ISOLATED FLASH FLOODING IS AGAIN THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Sep 8, 5:01 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 SSE BJY TOWER (NTS A1 37.06N 116.05W
09/08/2013 M67 MPH NYE NV MESONET
&&
JHLocal storm report, Sep 8, 5:51 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 13 SE KEELER 36.33N 117.71W
09/08/2013 INYO CA LAW ENFORCEMENT
WATER AND DEBRIS COVERED HIGHWAY 190 BETWEEN SALINE
VALLEY ROAD AND PANAMINT SPRINGS.
&&
STACHELSKILocal storm report, Sep 8, 6:04 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED A VEHICLE STUCK IN
FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD.
&&
STACHELSKILocal storm report, Sep 8, 6:08 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED SEVERAL VEHICLES STUCK
IN FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD
DUE TO MUD AND ROCKS ON THE ROAD.
&&
UPDATED TO ADD MORE INFORMATION FROM CHP.
STACHELSKILocal storm report, Sep 8, 6:24 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED SEVERAL VEHICLES STUCK
IN FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD
DUE TO MUD AND ROCKS ON THE ROAD. AT 619 PM ONE MILE OF
THE ROADWAY WAS REPORTED WASHED OUT WITH DEBRIS AND
ROCKS.
&&
SENT TO ADD YET MORE INFORMATION FROM CHP.
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Sep 8, 5:36 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 6:29 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 8, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 112 min |
| Sep 8, 6:48 PM PDT | Flash Flood Warning | VEF | Inyo | 117 min |
| Sep 9, 12:06 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 9, 4:07 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 113 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.